Alert archive / Idaho / Special Weather Statements in 2022

Special Weather Statement, NWS Missoula, MT

August 11, 2022Lewis County, Idaho

NWS Missoula, MT issued this special weather statement at Aug 11, 2022, 5:21 PM PDT for Lewis County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2022, 5:21 PM PDT (00:21 UTC)
Expired
Aug 11, 2022, 5:45 PM PDT
In force
24 min
Issued by
NWS Missoula, MT
Hail
0.50 in
Wind
30

County Lewis County, ID

The radar

The Spokane radar (KOTX), 191 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS85 KMSO 120021
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
521 PM PDT Thu Aug 11 2022
 
IDZ005>007-120045-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
521 PM PDT Thu Aug 11 2022

...Strong thunderstorms will impact portions of northwestern Idaho
and southwestern Clearwater Counties through 545 PM PDT...

At 521 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Craigmont to 8 miles south of Kooskia.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Orofino, Grangeville, Kooskia, Weippe, East Kamiah, Clearwater,
Cottonwood, Stites, Ferdinand, Musselshell, Glenwood, Pardee,
Woodland, Winona, Greer, Syringa, Harpster, Riverside and Ahsahka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4612 11648 4619 11646 4620 11643 4615 11620
      4621 11615 4621 11606 4623 11601 4629 11612
      4640 11618 4641 11620 4641 11630 4646 11635
      4660 11626 4632 11550 4588 11602 4613 11652
TIME...MOT...LOC 0021Z 206DEG 33KT 4618 11642 4603 11599 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:49 PM PDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 1:49 PM PDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MDT Thu Aug 11 2022

.DISCUSSION...It's shaping up to be another hot afternoon across
the Northern Rockies today, and is expected to be another hot
afternoon tomorrow as well. One difference for today and tomorrow
from previous hot afternoons, will be scattered thunderstorms.
Showers and thunderstorms are already beginning to develop over
central Idaho at this hour, and more are expected. These storms
will track over Idaho and into western Montana through the evening
hours. There will be a marginal risk for some storms to become
severe over Idaho and Clearwater counties through this evening.
Most of the convection will be capable of producing 30-40 mph
outflows, with isolated gusts in excess of 50 mph. Isolated areas
will also be under the threat for brief heavy rain, potentially
leading to flash flooding in flood prone areas, such as burn
scars. Shower and thunderstorm activity is also expected to
linger through the overnight hours tonight, particularly across
northwest Montana.

As mentioned above, another hot day is expected tomorrow, along
with scattered thunderstorms. The marginal risk for severe
thunderstorms will shift further north and east into west-central
and northwest Montana, as compared to today. Atmospheric
conditions are expected to be more favorable for strong to severe
thunderstorms as well. Some of the thunderstorms Friday afternoon
and evening could produce strong damaging winds in areas along and
north of the I-90 corridor from Missoula to the Flathead valley.

A weak shortwave trough will move through the region Saturday
afternoon, that will bring breezy westerly winds and scattered
thunderstorms, mainly to western Montana. It will also bring
slightly "cooler" temperatures, but still above normal for this
time of the year.

Long range ensemble models are continuing to lean toward another
strong ridge of high pressure building over the Northern Rockies
next week. We are currently looking at the potential for record
breaking temperatures for some valley locations in western
Montana.

&&

.AVIATION...
Showers and thunderstorms are a threat today for all terminal
sites. Best time for storms at KMSO, KBTM, and KSMN will generally
be between 11/21z-12/02z. KGPI will experience a slightly later
start to the storms, with the best time being from 12/02z-12/08z.
Water vapor satellite imagery shows a stream of moisture entering
the region from the south and southwest. This moisture, combined
with moderate afternoon instability, will lead to the
thunderstorms later today. While the threat of severe storms is
low, storms will be capable of heavy downpours, lightning, and
gusty outflow winds. Wind gusts of up to 40 knots should be
expected with some of the stronger storms. Another round of
convection is anticipated Friday afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Aug 11, 3:10 PM PDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Missoula MT
410 PM MDT Thu Aug 11 2022

IDZ009-010-112315-
Eastern Lemhi County ID-Western Lemhi County ID-
410 PM MDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of central Lemhi County
through 515 PM MDT...

At 407 PM MDT, Doppler radar was tracking several thunderstorms near
Shoup or 15 miles northwest of Salmon, moving northeast at 30 mph.
Also several strong thunderstorms in the vicinity of Challis, Idaho
are rapidly developing and will move into Central Lemhi county by
430 pm mdt.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Frequent Lightning. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Salmon, Lemhi, Leadore, North Fork, Gibbonsville, Carmen, May,
Leesburg, Tendoy, Patterson, Cobalt, Ellis, Williams Lake, Baker,
Shoup and Big Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4449 11381 4463 11400 4526 11455 4562 11388
      4560 11381 4552 11384 4552 11377 4545 11378
      4539 11373 4533 11374 4513 11357 4506 11345
      4496 11344 4494 11350 4487 11345 4484 11338
      4479 11335 4482 11326 4481 11322 4443 11356
TIME...MOT...LOC 2207Z 239DEG 48KT 4526 11401

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 11, 5:05 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
505 PM PDT Thu Aug 11 2022

IDZ005-006-120030-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
505 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Idaho
and east central Clearwater Counties through 530 PM PDT...

At 504 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Pierce, or 37 miles northeast of Kamiah, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Idaho
and east central Clearwater Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4636 11540 4651 11556 4677 11500 4655 11482
TIME...MOT...LOC 0004Z 244DEG 35KT 4649 11534

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 11, 5:14 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
514 PM PDT Thu Aug 11 2022

IDZ006-120045-
Southern Clearwater Mountains ID-
514 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Idaho
County through 545 PM PDT...

At 514 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Lowell, or 40 miles east of Kamiah, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4618 11526 4635 11543 4656 11476 4644 11460
TIME...MOT...LOC 0014Z 234DEG 31KT 4633 11519

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 11, 5:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
521 PM PDT Thu Aug 11 2022

IDZ005>007-120045-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
521 PM PDT Thu Aug 11 2022

...Strong thunderstorms will impact portions of northwestern Idaho
and southwestern Clearwater Counties through 545 PM PDT...

At 521 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Craigmont to 8 miles south of Kooskia.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orofino, Grangeville, Kooskia, Weippe, East Kamiah, Clearwater,
Cottonwood, Stites, Ferdinand, Musselshell, Glenwood, Pardee,
Woodland, Winona, Greer, Syringa, Harpster, Riverside and Ahsahka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4612 11648 4619 11646 4620 11643 4615 11620
      4621 11615 4621 11606 4623 11601 4629 11612
      4640 11618 4641 11620 4641 11630 4646 11635
      4660 11626 4632 11550 4588 11602 4613 11652
TIME...MOT...LOC 0021Z 206DEG 33KT 4618 11642 4603 11599

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:14 PM PDTSpecial Weather StatementMSO31 min
Aug 11, 6:19 PM PDTSpecial Weather StatementMSOSanders26 min
Aug 11, 6:39 PM PDTSpecial Weather StatementMSOMissoula51 min
Aug 11, 7:15 PM PDTSpecial Weather StatementMSOSanders30 min
Aug 11, 7:45 PM PDTSpecial Weather StatementMSOFlathead30 min
Aug 12, 12:01 PM PDTSpecial Weather StatementMSO44 min
Aug 12, 1:31 PM PDTSpecial Weather StatementMSOMineral29 min
Aug 12, 1:40 PM PDTSevere Thunderstorm WarningMSOMineral, Sanders35 min
Aug 12, 1:45 PM PDTSpecial Weather StatementMSOSanders45 min
Aug 12, 1:55 PM PDTSpecial Weather StatementMSOMineral35 min
Aug 12, 2:04 PM PDTSpecial Weather StatementMSORavalli26 min
Aug 12, 2:08 PM PDTSpecial Weather StatementMSOMineral37 min
Aug 12, 2:12 PM PDTSpecial Weather StatementMSOLincoln33 min
Aug 12, 2:16 PM PDTSevere Thunderstorm WarningMSOFlathead, Lincoln, Sanders29 min
Aug 12, 2:18 PM PDTSpecial Weather StatementMSOMissoula42 min
Aug 12, 2:26 PM PDTSevere Thunderstorm WarningMSOMineral, Sanders34 min
Aug 12, 2:31 PM PDTSevere Thunderstorm WarningMSOMineral, Missoula, Sanders29 min
Aug 12, 2:48 PM PDTSpecial Weather StatementMSOLincoln42 min
Aug 12, 2:51 PM PDTSpecial Weather StatementMSOMineral39 min
Aug 12, 3:11 PM PDTSpecial Weather StatementMSOMissoula49 min
Aug 12, 3:22 PM PDTSevere Thunderstorm WarningMSODeer Lodge, Granite53 min
Aug 12, 3:52 PM PDTSpecial Weather StatementMSOLake53 min
Aug 12, 3:55 PM PDTSpecial Weather StatementMSOFlathead50 min
Aug 12, 4:00 PM PDTSpecial Weather StatementMSOMissoula30 min
Aug 11, 5:05 PM PDTSpecial Weather StatementMSOClearwater25 min
Aug 11, 8:00 PM PDTSpecial Weather StatementMSOClearwater60 min
Aug 12, 12:25 PM PDTSpecial Weather StatementMSOIdaho35 min
Aug 12, 1:08 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho37 min
Aug 12, 1:52 PM PDTSpecial Weather StatementMSOClearwater38 min
Aug 12, 1:54 PM PDTSevere Thunderstorm WarningMSOIdaho28 min
Aug 12, 2:08 PM PDTSevere Thunderstorm WarningMSOIdaho42 min
Aug 12, 2:21 PM PDTSpecial Weather StatementMSOLemhi39 min
Aug 12, 2:22 PM PDTSevere Thunderstorm WarningMSOClearwater, Idaho38 min
Aug 12, 2:41 PM PDTAreal Flood AdvisoryMSOIdaho4 hr
Aug 12, 2:45 PM PDTSevere Thunderstorm Warning Considerable damage threatMSOIdaho30 min
Aug 12, 3:07 PM PDTSevere Thunderstorm Warning Considerable damage threatMSOIdaho17 min
Aug 12, 4:22 PM PDTSpecial Weather StatementMSOLemhi38 min
Aug 12, 4:31 PM PDTSpecial Weather StatementMSOClearwater29 min
Aug 12, 4:55 PM PDTSpecial Weather StatementMSOIdaho35 min

Nearby

Special Weather Statements in Idaho, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.